Monday, June 11, 2012

Overuse of proton pump inhibitors is expensive & dangerous


Let’s talk about proton pump inhibitors [PPIs]. These drugs, successors to the innovative H2 blockers, have revolutionized the treatment of gastro-esophageal reflux disease [GERD] and peptic ulcers.

But like all good things, too much can be a problem, and that’s where we are today.

A new study shows that of 90 patients who were tested and found NOT to have GERD, 38 [42%] continued to take PPIs which had been prescribed prior to the testing. Some apparently were not always told to stop the medication and others continued it because they remained symptomatic.

Ambulatory patients are not the only ones overusing PPIs. According to UpToDate, the indications for stress ulcer prophylaxis in hospitalized patients are as follows:

Mechanical ventilation for more than 48 hours, coagulopathy, GI ulceration or bleeding within the past year, traumatic brain injury, traumatic spinal cord injury, severe burns, or two or more minor risk factors, including sepsis, ICU admission lasting >1 week, occult GI bleeding lasting ≥6 days, or high-dose glucocorticoid therapy.

But in most hospitals, intravenous PPIs are routinely ordered for any patient who is npo [not taking food or drink by mouth]. There is not one shred of evidence that PPIs are indicated in this setting. I am old enough to remember the days before PPIs and H2 blockers existed. I assure you that millions of patients were npo and did not develop gastritis or ulcers.

Of course, PPIs are available over the counter [OTC] now, and although they are meant to be taken for only 3 weeks at a time and for no more than 3 such courses per year, there is really no limit to the number of PPIs purchased and used.

In 2010, an estimated $11.4 billion of prescription PPIs alone were sold. The amount of OTC drugs sold is not included, but Consumer Reports noted that in 2009, Nexium OTC sales amounted to $6.3 billion.

Among the adverse effects associated with PPIs reported in a recent systematic literature review are these:

Clostridium difficile-associated diarrhea
Community-acquired pneumonia
Osteoporotic fracture
Vitamin B12 deficiency
Inhibition of antiplatelet therapy

Other studies show that hospital-acquired pneumonia may also be more frequent in patients on PPIs.

Many experts feel that the current epidemic of C. diff colitis is being fueled not only by the indiscriminate use of antibiotics, but also by the overuse of PPIs.

How can the overuse of PPIs be stopped? When I was teaching residents, I tried to confront them with the evidence of harm and lack of evidence of utility of PPIs for patients who were simply npo. It didn’t seem to matter. Someone or something had gotten into their heads, and I couldn’t convince them.

I can’t count the number of outpatients I see who say they are on PPIs for GERD or “gastritis” but have never had a proper workup to establish those diagnoses. I have no idea how to stop the wholesale use of PPIs by primary care MDs, gastroenterologists and people who self-medicate.

It may be hopeless.

13 comments:

BobbyG said...

Yeah. Check out this doozy over at SBM:

http://www.sciencebasedmedicine.org/index.php/quackademic-medicine-trickles-out-to-community/

Skeptical Scalpel said...

A little off the subject, but an entertaining and enlightening link.

perishedcore said...

N=1 here: years long naproxen user w/o any GI issues. New doc insisted on omeprazole coverage. Severe symptomatic B12 deficiency within months. No d/c order. Took myself off - return to nl w/o supplementation or diet change. Sheesh.

Skeptical Scalpel said...

Wow! Great story. Thanks for the comment.

Adi Narayan said...

As someone who relies on nexpro (a generic version of nexium here in India), I was kinda shocked to see this. I've consulted with some of the leading gastro docs here and they all told me that it's ok to stay on the drug for the long term. This thing about 3 courses being the maximum for an year is quite new indeed. Thanks for flagging it.

best, Adi
@adinarayan

Skeptical Scalpel said...

Adi, thanks for commenting. You should follow your doctor's advice, not that of a stranger on the Internet. Some sources do suggest frequent trials off PPIs as many people find they do not require continuous therapy. Also, don't forget lifestyle modifications.

Pat Gardiner said...

It is never hopeless

David said...

I started taking pantoprazole three years ago because of disabilitating discomfort. It was rectified by the drug. I was scoped and no pathology was found. I was diagnosed with functional dyspepsia, a disorder that may supposedly be associated with temporary periods of stress. I continue to be symptomatic, haven't seen my gastroenterologist in two years yet he continues to renew my prescription when my pharmacy sends the request.

I am not totally worried because the side-effects of PPI do not seem extremely significant (*knock on wood*). But indeed, it is a bizarre situation, to take pills for no lesion or whatever. I would not be surprised if my brain was involved in this problem. I also cannot tolerate a single dose of celebrex anymore (for Ank Spond). I doubt that this is because my GI tract is severly damaged, or else it would have been spotted in the endoscopy. I suspect instead a brain reaction to the drug.

Skeptical Scalpel said...

Pat, thanks for commenting. It might never be hopeless, but let's say decreasing the use of these drugs will be extremely difficult. The NY Times has run a few articles about this issue (http://bit.ly/1dJOKeR). I doubt they have had any impact.

David, thanks. You may want to reread my post and the Times articles cited above. The side effects are significant.

Lorraine Cleaver said...

The b12 deficiency can be severe. I was on Omeprazole for three years for reflux caused by LOW stomach acid, not high. Became iron, b12 and magnesium deficient resulting in spine and neurological damage. The tremors and palpitations from the resultant magnesium deficiency topped it off nicely. Awful that these are so over prescribed.

Skeptical Scalpel said...

Lorraine, sorry about your difficulties. I wonder how a PPI was supposed to help with low acid? Not only are they over prescribed, people can buy them over-the-counter.

Anonymous said...

Since multiple deficiencies, may also need to check for malabsorption syndromes, e.g. coeliac disease

Skeptical Scalpel said...

Anon, good points. Thanks.

Post a Comment